Colorado, 2021

Drought in Colorado, April 1 to 30, 2021

April 1 to 30, 2021 · NWS GJT · 21 events in 21 counties and zones

Drought conditions worsened slightly across portions of northwest Colorado in response to areas of above normal temperatures and below normal precipitation during the month of April. Elsewhere, drought status remained unchanged through the end of April as a result of the aforementioned conditions.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions worsened slightly across portions of northwest Colorado in response to areas of above normal temperatures and below normal precipitation during the month of April. Elsewhere, drought status remained unchanged through the end of April as a result of the aforementioned conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 8:28 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 31, 8:28 PM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
928 PM MDT Wed Mar 31 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 155 PM MDT Wed Mar 31 2021

Not a cloud in the sky is currently detectable via satellite
imagery, making for a clear cut picture of the snow capped
mountains across eastern Utah and western Colorado. The ridge of
high pressure responsible for clearing skies and warming trend
will slide overhead tonight. Minimal cloud cover and calm winds
support another night of decent radiational cooling, though, warm
air advecting into the region will prevent low temperatures from
dropping as cold as observed last night.

Winds shift to the southwest on Thursday, as a closed low becomes
ingested into the broad ridge and lifts towards the Desert
Southwest. This will enhance warm air advection and allow
Thursday's high temperatures to rise another 5 to 10 degrees
warmer than today. Cloud cover will start to invade the Four
Corners region Thursday evening ahead of the approaching wave,
which will moderate overnight lows Thursday night as moisture
streams in aloft.

.LONG TERM...(Friday through Wednesday)
Issued at 155 PM MDT Wed Mar 31 2021

On Thursday night, the closed low pressure trapped under the
expansive ridge will move ashore in southern Cal. During the day
Friday it will track northeastward over the Desert Southwest
causing the winds to increase, but nothing like the last system.
The low pressure will not provide much lift, but moisture will try
to advect into the area in the southwest flow. As of now it
appears that the moisture might not be enough to overcome the warm
and dry surface conditions. Perhaps a few light showers develop
over the peaks mainly in the San Juans, but mid/high level clouds
is more likely. On Friday night that system exits the region
allowing the ridge to reach it's full potential over the weekend.
Under this ridge temperatures will continue to rise with highs
nudging 80 degrees, and low-to-mid 60's for mountain towns. The
warmest day will be Sunday or maybe Monday depending on the speed
of the next low pressure in the Pacific Northwest. Not much has
changed with the models regarding this next system. There are
still some differences in how the low weakens over eastern Pacific
before it lifts inland back into the main flow as an open
wave/trough. Overall the GFS is more progressive than the ECMWF,
and slower seems to verify more often. Regardless the ridge will
have to break down, and most of the ensemble guidance shows
temperatures cooling down by Tuesday. Still plenty of time for
changes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 928 PM MDT Wed Mar 31 2021

Widespread VFR conditions will prevail at all TAF sites for the
next 24 hours with typical diurnal winds. High clouds may begin
to infiltrate the region late in the period as upper level flow
shifts to the southwest, but will pose no threat to aviation.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...ERW
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Mar 31, 1:51 AM MST, 22 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
251 AM MDT Wed Mar 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
251 AM MDT Wed Mar 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorm development is possible Friday afternoon in
the eastern San Juan mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April. Exceptional (D4) drought conditions persisted across the southwest portion of the zone while the extreme (D3) drought remained in the central portion of the zone through the end of the month. The severe (D2) category remained across the far northeast portion of the zone through the end of April.

Drought, Southwestern San Juan Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April. Extreme (D3) conditions persisted over all but the eastern portion of the zone where the severe (D2) category continued through the end of the month.

Drought, Northwestern San Juan Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April. Only a small sliver of the exceptional (D4) drought remained across the far western portion of the zone with extreme (D3) conditions across the western portion of the zone and severe (D2) conditions over the eastern portion of the zone.

Drought, Animas River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April. Exceptional (D4) conditions persisted across the southern portion of the zone as the extreme (D3) category continued up north.

Drought, Four Corners / Upper Dolores River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April. Exceptional (D4) conditions persisted across the far southern portion of the zone while the extreme (D3) category continued elsewhere.

Drought, Central Gunnison and Uncompahgre River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with exceptional (D4) conditions prevailing. The extreme (D3) drought persisted across the southeast portion of the zone with severe (D2) conditions continued over the far eastern portion of the zone through the end of April.

Drought, Uncompahgre Plateau and Dallas Divide

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April. The exceptional (D4) drought persisted across central portions of the zone with extreme (D3) conditions elsewhere.

Drought, Grand and Battlement Mesas

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with exceptional (D4) conditions prevailing. An exception was across the far eastern portion of the zone where extreme (D3) conditions persisted.

Drought, Paradox Valley / Lower Dolores River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with exceptional (D4) conditions prevailing. An exception was across the far southern portion of the zone where extreme (D3) conditions continued.

Drought, Upper Gunnison River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with extreme (D3) conditions across the far northwest portion of the zone and severe (D2) conditions elsewhere.

Drought, Grand Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with extreme (D3) conditions across all but the far southeast portion of the zone where the exceptional (D4) drought continued.

Drought, Debeque to Silt Corridor

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with exceptional (D4) conditions across all but the far southwest portion of the zone where the extreme (D3) drought continued.

Drought, West Elk and Sawatch Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with extreme (D4) conditions across the far northwest portion of the zone and severe (D2) conditions most everywhere else except for moderate (D1) drought across the far eastern portion of the zone.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged across the zone by the end of April with extreme (D3) conditions across the western portion of the zone, severe (D2) conditions over central areas, and moderate (D1) drought across the far southeast portion of the zone. The extreme drought in the east-central portion of the zone improved to the severe category by the end of the month.

Drought, Roan and Tavaputs Plateaus

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged through the month of April with extreme (D3) conditions across the western portion of the zone and the exceptional (D4) drought over the eastern portion. Exceptional conditions expanded to include the central part of the zone by the end of the month.

Drought, Central Colorado River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April. Exceptional (D4) conditions persisted across all but the far southeast portion of the zone where the extreme (D3) drought remained.

Drought, Elkhead and Park Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged through the month of April as exceptional (D4) conditions persisted over the southern and pockets of the northern and central areas of the zone. Meanwhile, the extreme (D3) category persisted elsewhere through the end of the month. An exception was across the far northeast portion of the zone where the extreme drought improved to the severe (D2) category.

Drought, Upper Yampa River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with extreme (D3) conditions across all but the far northeast and southern portions of the zone where the exceptional (D4) category continued.

Drought, Central Yampa River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The status of the drought worsened through the month of April as the exceptional (D4) category expanded to include all of the southern portion of the zone with exceptional conditions continuing over the central portions. Meanwhile, the extreme (D3) category continued across the far northern tier of the zone through the end of the month.

Drought, Lower Yampa River Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The status of the drought worsened through the month of April as the exceptional (D4) category expanded to include the majority of the zone. An exception was across the far northern tier of the zone where extreme (D3) conditions persisted through the end of the month.

Drought, Flattop Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of April with exceptional (D4) conditions across all but the far northeast portion of the zone where the extreme (D3) category continued.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947180, 947181, 947182, 947183, 947184, 947185, 947186, 947187, 947188, 947189, 947190, 947191, 947192, 947193, 947229, 947231, 947233, 947234, 947238, 947239, 947240.